My xboyfriend whom im inlove with is bipolar and confuses me so much…. wel my exboyfriend left me his excuse was he was abusing drugs and needed to clear up his act on his own and didnt want to drag me down with him….ever since we have not lost touch… but he has said soo many things… we kept seeing ea other up til nov.. i went on vaction to miami.. and a week before i left he said he loved me… and jus 1 day before my trip he told me he never loved me… on my way back we started txtn again..and he told me he jus wanted to curl up and die … and how horrible he felt..and stuff we kept in touch since again and out of nowhere he tells me he is in love with another girl who he lost his virginity to in the 8th grade.. that was about 7 yrs ago!how could that be.. he said he always loved her…so that made me feel so foolish and that he never loved me…any way about 2 weeks ago.. we met up and i poured my heart out to him…he explained to me he cared about me and didnt want to hurt me again and that he wanted to get married and he couldnt be with me bcuz i cant (im still in divorce process) he says he jus cant be with sum1 who is married… apparently he confeesed this was bothering him alll along… sumthing i was not aware of.. any way well the past 2 weeks he has been a total sweetheart telling me he loves and and jus on monday he said he wanted to work things out with me and wanted to give us another chance… but yesterday i called him and he was very mean and said very hurful things.. he said to txt him what i wanted to say so i did and he replied with vulgar words calling me names and sayin he wanted nothin to do with me.. i dont understand i love this guy and i’ve tried lookin past things like this many times but this time it was jus soo from one day to the next and it hurt me very much… i want to know if this could be a cause of bipolar disorder or he is jus like that? also he never told me he was bipolar i know this because one night he told me he ran out of seriquol which he said was for imsomnia but i know its for bipolar depression..which couldve been a cause of his meth use.. i jus want to know if i should take things personally or try not to and jus be patient with him…..and do i need to leave him alone when he reacts this way to me give him space or somthing?
A. This is a complicated relationship. He wants to be with you one day and the next he says something very mean and hurtful. It is difficult for you to determine what is happening. One thing is for certain: if he is using drugs it will be very difficult or impossible to have a stable relationship with him. People who are using drugs are not thinking clearly. Their judgment is impaired. They do not make good candidates for relationships. Individuals who are in relationships with addicts liken their significant other’s drug of choice to having a third person in the relationship (i.e. “the other woman” or the “other man”). That’s because their significant other often chooses the drug over them, or at least that is what it feels like. Until he stops using drugs and is more mentally stable, I would advise against pursuing this relationship.
You wanted to know if having bipolar disorder could explain his behavior. Part of why you believe that he might have bipolar disorder is because he is taking the medication Seroquel. Seroquel is an antipsychotic medication that is typically prescribed for psychotic disorders such as schizophrenia or schizoaffective disorder. It may be prescribed for other uses such as bipolar disorder, specifically for an acute manic phase or possibly insomnia but generally it’s prescribed to reduce symptoms associated with psychotic disorders. He may have bipolar disorder but it is possible that he has a psychotic disorder such as schizophrenia or schizoaffective disorder. The only way to know may be to ask him if he has been diagnosed with bipolar disorder or any other disorder.
You also said that he was out of the medication Seroquel. If he has not been taking it as prescribed then this could possibly explain his irrational behavior. If medication is not taken properly it can cause mental instability.
How should you move forward in this relationship? You should suggest that he seek psychiatric help. I suggest this for two reasons. One is because he is abusing drugs and alcohol. He may need to enter rehabilitation or at the very least to see a therapist to examine why he’s using drugs and alcohol. Secondly, you should suggest that he contact his doctor. If he’s out of his medication then he needs to let the doctor know. Once back on the medication his behavior and overall mental health may stabilize.
As indicated above, I do not think he’s in a place psychologically where he can have a healthy relationship with you. He’s dealing with many issues that are unresolved (i.e. drugs, possible psychotic disorder). I do not think it is advisable for you to pursue a relationship with him at this time. Perhaps after he receives professional help he may be in a better position to have a relationship with you. Until then I doubt it will be possible. Thanks for writing. Please take care.
Last reviewed: By John M. Grohol, Psy.D. on 10 Apr 2010
Randle, K. (2010). Confusing Ex-Boyfriend. Psych Central. Retrieved on September 24, 2014, from http://psychcentral.com/ask-the-therapist/2010/04/10/confusing-ex-boyfriend/